Rip Current, Porter
- When
- July 10, 9:30 AM CST
- Where
- Porter forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A 72 year old man went under water in Lake Michigan late in the morning of July 10th at the Indiana Dunes State Park. He did not resurface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 72 year old man went under water in Lake Michigan late in the morning of July 10th at the Indiana Dunes State Park. He did not resurface. Lifeguards found the man 15 minutes after he went under, submerged in 7 feet of water about 100 feet from shore. He was taken to a hospital in critical condition and later died. Waves at the time at the nearby Michigan City buoy were 1 to 2 feet. However, north winds had been blowing all night with waves peaking between 4 and 5 feet during the evening of July 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 4:56 AM CST, 4 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 556 AM CDT Sun Jul 10 2022 .SHORT TERM... Issued at 159 AM CDT Sun Jul 10 2022 Through Tonight... With a 1022mb surface high pressure system centered over Lower Michigan, it's a tranquil morning with light winds, clear skies, low humidity, and seasonably cool temperatures in the upper 50s to lower 60s. Given the surface high will only slowly drift southward throughout the day, we're in store for "Chamber of Commerce" weather today with sunny skies, light winds, and highs in the low to mid 80s. Locally cooler temperatures can be expected along the Lake Michigan shore in the wake of a lake breeze. This evening, a few stray showers may attempt to approach the Illinois/Wisconsin state line along the nose of a plume of steep mid- level lapse rates and the southern influence of a decaying convective system shaping up to track just south of the US/Canadian border. With a stout dry-layer in place (00Z GRB RAOB measured a mean mid-level RH of a mere 14%), we favor a simple increase in mid- to upper-level cloud cover toward sunset. Tonight will be quiet with lows generally in the 60s. Borchardt && .LONG TERM... Issued at 259 AM CDT Sun Jul 10 2022 Monday through Saturday... Apart from Monday, much of this week looks relatively quiet weather-wise. The key points for the week are: * A warm and humid Monday bringing a chance for scattered showers and storms with a conditional isolated severe threat * Seasonable midweek temperatures and less humid (much like today) before a gradual warm-up into next weekend The forecast message for Monday has not changed much, and despite drawing a little nearer in time, confidence remains low on the convective evolution Monday afternoon and evening. The primary synoptic players are a gradually deepening short wave trough across Minnesota during the afternoon, a short wave of lower amplitude passing over the Corn Belt during midday/afternoon, and a surface cold front pushing eastward over the forecast area from mid-afternoon through early-mid evening. The timing of this front has sped up in the last 24 hours, which as noted below, has the chance for thunderstorms a little less over the western forecast area (mainly west of I-55) than locations east. Monday is expected to start with isolated elevated showers and possibly a few storms in parts of Nebraska and Iowa due to forcing from the aforementioned short wave passing into the Corn Belt region. The elevated warm advection and moisture transport ahead of this, and just the general synoptic moisture return, may support some of this reaching into north central to possibly northeast Illinois late morning into early afternoon, but that signal is still an outlying one in current guidance. What does look like a strong signal is high and mid cloud. Illustrating this are both the RAP and NAM soundings that have largely saturated profiles from 10 to 25 kft. If this does materialize, it would likely ease the steepness of low-level lapse rates, as well as maintain some capping that is shown in the 850-700 mb layer on available model soundings. This would probably limit convective development during and just after peak heating along the cold front, which is expected to be around I-55 late in the afternoon. Ahead of the cold front, a breezy draw of higher theta-e air in the low levels will support dew points around 70. Temperatures will have dependence on thickness of clouds with mid to upper 80s presently forecast. Convective temperatures are forecast around 90F due to the earlier mentioned atmospheric cap, so that looks difficult to reach on its own and convective initiation would require that capping to break down. Synoptic scale ascent is not at all bad within a zone of forcing from the northern trough and an associated right entrance region of a 90-100 kt upper jet. The convergence of the cold front, while not particularly strong, may also help convective attempts and possibly erode the cap, more so it would seem along and east of I-55 given the forecast frontal speed. The parameter space remains decent for robust, sustained updrafts, if such updrafts can develop. A summary of those parameters includes MLCAPE values of 1,500-2,500 J/kg, mid level lapse rates of 7.5 to near 8 C/km (these have improved), deep layer shear of 40-55 kt, and precipitable waters around 1.8 inches. But the threat remains conditional that at least some convection can develop along the cold front, and while it looks likely in the evening it will, that may be east/southeast of our CWA. While it does not look pristine, it will be worth keeping an eye on as any semi-discrete storms or storm clusters could certainly have a severe wind threat and possibly a marginally severe hail threat. Some post frontal spotty showers and maybe a storm or two are possible due to the northern upper trough grazing the region in an area of PVA, but all in all the chances for precipitation will drop quickly by mid to late Monday evening. Northwest winds behind the front will continue through Tuesday, with gusts of 20-25 mph during the day. Drier low-level air will spill in with quite a bit of sunshine. Highs look to still reach the mid 80s in many locations Tuesday. Gradually cooler air in the lower troposphere will expand in Wednesday into Thursday, with highs more in the lower 80s and lakeside cooling each day. A stray shower can still not be 100% ruled out in northern Illinois mid week due to the cooler air in the mid levels overriding the still mild low levels and a sheared impulse or two dropping south across the western Great Lakes. The chance remains too low to mention for our area. After this period of northerly flow, the low levels are forecast to turn back southerly going into next weekend. On the northeast end of a strong upper ridge, temperatures have potential to reach up to 90 in the CWA next weekend. A small amount of members of the National Blend of Models show some precipitation, which seems reasonable to have a slight mention given the forecast pattern. MTF && .AVIATION... For the 12Z TAFs... Generally light and variable winds will prevail today with a southwesterly direction becoming more common toward evening. A lake breeze should attempt to push inland this afternoon, switching winds at ORD/MDW/GYY toward the east-northeasterly. Will maintain the inherited timing of 16Z at GYY and 21Z at ORD/MDW. Tonight, southwesterly winds will gradually increase in magnitude as a LLJ develops overhead. High clouds will thicken toward the end of the TAF period. There remains a very low (<10% chance) that a shower or two approach RFD and perhaps even ORD/MDW this evening along the edge of an approaching EML plume and southern periphery of a decaying storm complex well to our north. The most likely scenario remains a thickening of mid-level cloud cover. At worst, a brief northwesterly wind shift and period of -SHRA would occur. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 316 AM CDT Sun Jul 10 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-110830- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 316 AM CDT Sun Jul 10 2022 /416 AM EDT Sun Jul 10 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Limited Severe Thunderstorm Risk. Saturday... Limited Thunderstorm Risk. DISCUSSION: Scattered thunderstorms are possible Monday afternoon and evening. If these storms can develop, a few may become strong to possibly severe, mainly along an east of I-55. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-110830- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 316 AM CDT Sun Jul 10 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Limited Severe Thunderstorm Risk. Saturday... Limited Thunderstorm Risk. MTF Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2022-07-10 | 72 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039202.